August 12, 2008 in Features

Cause of rash in COPD sufferer a mystery

Peter H. Gott, M.D.
 

Dear Dr. Gott: I am 82 years old and have COPD (chronic obstructive pulmonary disease). My problem is that I suffer from a rash on my legs from the knees down. My doctor says it doesn’t look like eczema, but like blood under the skin.

I had my blood checked to see if it is too thin, but that test was negative. A thyroid test was slightly low, but I haven’t talked to my doctor about that yet to see if there is a connection. My medications are Spiriva, Albuterol and Armour Thyroid. I was previously on Symbicort, but it made my tongue swell and become raw, so I was switched to the Spiriva, which doesn’t work as well. I’ve been on the thyroid medication for 50 years and expect to have to take it for the rest of my life.

I really would appreciate your input.

Dear Reader: Your Spiriva prescription has an uncommon side effect of causing a rash for a very few individuals. If the rash appeared once you made the switch from Symbicort to Spiriva, you have your answer; your leg rash is drug-related. If, however, you had the rash prior to the switch, you must look elsewhere.

Your tongue swelling was an indication you could have had an allergic reaction to the components of the drug, and your physician was correct to make the change to Spiriva.

The condition is difficult to diagnose since there are so many possibilities. It could be viral or bacterial in nature, a form of plant dermatitis, Lyme disease, pityriasis, Sjogrens or other conditions.

I would rule out the Armour Thyroid because you have been on it for so long. The combination of the three drugs, however, could interact and present in the form of unexplained rash. The only true way of determining this is to eliminate one drug at a time to see if the rash disappears. Because of your COPD, I would urge you to speak with your physician or cardiologist before even considering making any changes. In the interim, you should make an appointment with a dermatologist if you haven’t already done so. See him or her while the rash is in full bloom so a diagnosis can be made.

To give you related information, I am sending you a copy of my Health Report “Consumer Tips on Medicine.” Other readers who would like a copy should send a self-addressed, stamped number 10 envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dear Dr. Gott: I read your articles in the paper every day and have learned many things. However, I have never read about the treatment that cured my husband’s fungus. A doctor told him he could do one of two things. One remedy was expensive, the other was cheap. My husband opted for the cheap solution – bleach. He dipped a cotton swab in some bleach and rubbed it around the nail for a few days. That cured it. My neighbor got rid of hers using Vicks. Mine took longer using tea tree oil.

Dear Reader: Thanks for yet more solutions to this problem. There are several homeopathic remedies, such as vinegar and bleach, some prescriptions, and some over-the-counter medications, such as Miranel. It’s great we can achieve success in a variety of ways for this annoying condition.

Dr. Gott is a retired physician and writes for United Media.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email